Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 283, NWS Goodland, KS

August 14, 2011Cheyenne County, Rawlins County, Kansas; Dundy County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Aug 14, 2011, 8:45 PM CDT for Cheyenne County, Rawlins County, Kansas; Dundy County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2011, 8:45 PM CDT (01:45 UTC)
Expired
Aug 14, 2011, 9:23 PM CDT
In force
38 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cheyenne County, KS, Rawlins County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 69 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 3:29 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2011-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1461 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2011-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1461 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
416 m²/s²
Significant tornado parameter
1.1
Supercell composite
21.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

116 
WUUS53 KGLD 150145
SVRGLD
KSC023-153-NEC057-150245-
/O.NEW.KGLD.SV.W.0283.110815T0145Z-110815T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
845 PM CDT SUN AUG 14 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CHEYENNE COUNTY IN NORTHWEST KANSAS...
  NORTHWESTERN RAWLINS COUNTY IN NORTHWEST KANSAS...
  SOUTHEASTERN DUNDY COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 945 PM CDT/845 PM MDT/

* AT 844 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8
  MILES NORTH OF WHEELER...AND WAS MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME NORTHWESTERN RAWLINS...NORTHEASTERN
  CHEYENNE AND SOUTHEASTERN DUNDY COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4001 10132 4000 10125 3982 10120 3977 10177
      3998 10183 4008 10133
TIME...MOT...LOC 0145Z 257DEG 14KT 3987 10169
WIND...HAIL 60MPH 1.25IN
$$

JLUNDQUI
2 follow-up statements
675 
WWUS53 KGLD 150202
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
802 PM MDT SUN AUG 14 2011

KSC023-153-NEC057-150245-
/O.CON.KGLD.SV.W.0283.000000T0000Z-110815T0245Z/
RAWLINS KS-CHEYENNE KS-DUNDY NE-
902 PM CDT SUN AUG 14 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
DUNDY...NORTHEASTERN CHEYENNE AND NORTHWESTERN RAWLINS COUNTIES UNTIL
945 PM CDT/845 PM MDT/...

AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
NORTHEAST OF WHEELER...AND WAS MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME NORTHWESTERN RAWLINS...NORTHEASTERN
  CHEYENNE AND SOUTHEASTERN DUNDY COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4008 10133 4001 10132 4000 10125 3982 10120
      3978 10171 4000 10175
TIME...MOT...LOC 0201Z 257DEG 14KT 3988 10161
WIND...HAIL 60MPH 1.25IN
$$

JLUNDQUI
247 
WWUS53 KGLD 150223
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
823 PM MDT SUN AUG 14 2011

KSC023-153-NEC057-150232-
/O.CAN.KGLD.SV.W.0283.000000T0000Z-110815T0245Z/
RAWLINS KS-CHEYENNE KS-DUNDY NE-
923 PM CDT SUN AUG 14 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DUNDY...
NORTHEASTERN CHEYENNE AND NORTHWESTERN RAWLINS COUNTIES IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY...HOWEVER GUSTY WINDS UP TO 50 MPH AND HEAVY RAIN ARE STILL 
POSSIBLE WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM CDT.

LAT...LON 4008 10133 4001 10132 4000 10125 3982 10120
      3978 10171 4000 10175
TIME...MOT...LOC 0222Z 246DEG 41KT 3992 10145
$$

JLUNDQUI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 6:43 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 14, 6:43 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
543 PM MDT SUN AUG 14 2011

.DISCUSSION...
231 PM MDT SUN AUG 14 2011

WITH A CONVERGENT AREA IN THE VICINITY OF THE SURFACE TROUGH
EXTENDING FROM SOUTHEAST WYOMING TO THE PANHANDLE REGION AND THE
UPPER SHORT WAVE TROUGH TOPPING THE UPPER RIDGE IN PLACE OVER THE
HIGH PLAINS...EXPECT SCATTERED THUNDERSTORMS WITH THE POTENTIAL
FOR SEVERE WEATHER ACROSS A GOOD PORTION OF THE CENTRAL HIGH
PLAINS LATE THIS AFTERNOON THROUGH THE EVENING.

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS MAINLY THE
SOUTHERN PORTION OF THE FORECAST AREA LATE MONDAY AS THE RIDGE
REAMPLIFIES. BY LATE TUESDAY...THE RIDGE FLATTENS WITH ANOTHER
SHORT WAVE TROUGH MOVING THROUGH THE NORTHERN PLAINS...CREATING
ANOTHER POSSIBILITY FOR SCATTERED THUNDERSTORMS.

WITH A MORE ZONAL PATTERN OVER THE MIDDLE OF THE UNITED STATES
THROUGH THE MIDDLE OF THE WEEK...EXPECT SOMEWHAT COOLER...NEAR
NORMAL...TEMPERATURES. TEMPERATURES WILL RISE AGAIN BY LATE IN THE
WEEK AS ANOTHER RIDGE AMPLIFIES OVER THE WESTERN UNITED STATES AND
MOVES EAST OVER THE ROCKIES AND HIGH PLAINS REGION BY NEXT
WEEKEND. DRY CONDITIONS ARE ALSO EXPECTED AS THE RIDGE AMPLIFIES
AND MOVES OVER THE REGION.

LOCKHART
&&

.AVIATION...
543 PM MDT SUN AUG 14 2011

FOR THE 00Z TAFS...SHORTWAVE COMING THROUGH THE REGION IS FIRING
THUNDERSTORMS NEARBY BUT DUE TO SLOW STORM MOVEMENT IT BE A FEW
HOURS BEFORE STORMS MAKE IT TO KGLD AND KMCK. SOME LARGE HAIL WILL
BE POSSIBLE WITH A FEW STORMS THIS EVENING. SOME MVFR CONDITIONS
WILL BE POSSIBLE WITH STORMS OVERHEAD OTHERWISE VFR EXPECTED THROUGH
THE TAF PERIOD.

FS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 14, 11:45 AM CDT, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT SUN AUG 14 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT SUN AUG 14 2011 /1145 AM CDT SUN AUG 14 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS EASTERN COLORADO THIS AFTERNOON AND
SPREAD EASTWARD ACROSS THE REMAINDER OF THE AREA THIS EVENING AND OVERNIGHT.
SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS BEING THE MAIN THREATS. A FEW TORNADOES WILL ALSO BE POSSIBLE.
THE BEST CHANCE FOR SEVERE WEATHER WILL OCCUR GENERALLY ALONG AND NORTH
OF INTERSTATE 70. VERY HEAVY RAINFALL WILL ALSO BE POSSIBLE THROUGHOUT
THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS THROUGH MOST OF THE PERIOD.
HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

050

In the hours before

Local storm report, Aug 14, 7:50 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
650 PM MDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             7 W ST. FRANCIS         39.77N 101.93W
08/14/2011  M1.00 INCH       CHEYENNE           KS   PUBLIC

            REPORTED LOTS OF NICKEL SIZE HAIL WITH A FEW STONES TO
            QUARTERS COVERING THE GROUND.

&&

MLAMMERS
Special weather statement, Aug 14, 8:18 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
718 PM MDT SUN AUG 14 2011

NEZ079-080-150130-
DUNDY-HITCHCOCK-
818 PM CDT SUN AUG 14 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA AND HITCHCOCK
COUNTY IN SOUTHWEST NEBRASKA...

AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR STRATTON NE...MOVING
NORTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...HEAVY RAINFALL...AND WINDS TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4026 10091 4005 10128 4022 10150 4036 10133
      4035 10102
TIME...MOT...LOC 0118Z 237DEG 17KT 4021 10128

JLUNDQUI
Special weather statement, Aug 14, 8:20 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
820 PM CDT SUN AUG 14 2011

COZ090-NEZ079-150130-
DUNDY-YUMA COUNTY-
720 PM MDT SUN AUG 14 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO AND DUNDY
COUNTY IN SOUTHWEST NEBRASKA...

AT 716 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR WRAY...MOVING NORTHEAST AT
20 MPH.

PENNY TO NICKEL SIZE HAIL...HEAVY RAINFALL...AND WINDS TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4030 10204 4013 10190 3998 10222 4014 10235
TIME...MOT...LOC 0120Z 237DEG 17KT 4013 10215

JLUNDQUI
Local storm report, Aug 14, 8:21 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
721 PM MDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             12 NW ST. FRANCIS       39.89N 101.96W
08/14/2011  M0.88 INCH       CHEYENNE           KS   TRAINED SPOTTER

&&

MLAMMERS
Local storm report, Aug 14, 8:30 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
730 PM MDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             5 N ST. FRANCIS         39.84N 101.80W
08/14/2011  E2.00 INCH       CHEYENNE           KS   LAW ENFORCEMENT

            PUBLIC REPORT WAS RELAYED BY LAW ENFORCEMENT.

&&

MLAMMERS
Special weather statement, Aug 14, 8:37 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
737 PM MDT SUN AUG 14 2011

NEZ080-150145-
HITCHCOCK-
837 PM CDT SUN AUG 14 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...

AT 834 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TRENTON...MOVING EAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...HEAVY RAINFALL...AND WINDS TO 50 MPH ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4017 10076 4006 10076 4007 10117 4030 10117
      4030 10076
TIME...MOT...LOC 0137Z 270DEG 29KT 4019 10104

JLUNDQUI

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:00 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman60 min
Aug 14, 7:59 PM CDTSevere Thunderstorm WarningGLDCheyenne46 min
Aug 14, 10:14 PM CDTSpecial Weather StatementGLDRawlins31 min
Aug 14, 10:45 PM CDTSpecial Weather StatementGLDRawlins30 min
Aug 14, 8:18 PM CDTSpecial Weather StatementGLDHitchcock12 min
Aug 14, 8:32 PM CDTSevere Thunderstorm WarningGLDDundy58 min
Aug 14, 8:37 PM CDTSpecial Weather StatementGLDHitchcock8 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.